Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 93, NWS JSJ

September 10, 2024

NWS JSJ issued this flash flood warning at Sep 10, 2024, 12:47 PM CDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2024, 12:47 PM CDT (17:47 UTC)
Expired
Sep 10, 2024, 3:33 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 70 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 2:30 PM CDTFLASH FLOOD5 Nw Adjuntas, PRAdjuntas OMME Director reported a creek out of its banks in Barrio Tanama Sector Valle in Adjuntas near Barra El Valle.
Sep 10, 2:30 PM CDTFLASH FLOOD5 Nw Adjuntas, PRCorrects previous flash flood report from 5 NW Adjuntas. Adjuntas OMME Director reported a creek out of its banks in Barrio Tanama Sector Valle along PR-526 in Adjuntas near Barra El Valle.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 103 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

298 
WGCA52 TJSJ 101747
FFWSJU
PRC001-141-102045-
/O.NEW.TJSJ.FF.W.0093.240910T1747Z-240910T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
147 PM AST Tue Sep 10 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Adjuntas in Puerto Rico...
  Utuado in Puerto Rico...

* Until 445 PM AST.

* At 147 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas. Communities
           along Rio Limon and Rio Tanama should be aware as
           water surges and/or river flooding may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1832 6683 1832 6677 1835 6673 1832 6672
      1833 6661 1830 6657 1828 6660 1824 6661
      1825 6663 1816 6665 1815 6667 1813 6668
      1813 6672 1811 6673 1811 6675 1816 6682
      1819 6684 1823 6683 1823 6682 1828 6683

FLASH FLOOD...RADAR INDICATED

$$

CVB
1 follow-up statement
109 
WGCA72 TJSJ 102033
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
433 PM AST Tue Sep 10 2024

PRC001-141-102043-
/O.CAN.TJSJ.FF.W.0093.000000T0000Z-240910T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adjuntas PR-Utuado PR-
433 PM AST Tue Sep 10 2024

...FLASH FLOOD WARNING IS CANCELLED FOR ADJUNTAS AND UTUADO 
COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 1832 6683 1832 6677 1835 6673 1832 6672
      1833 6661 1830 6657 1828 6660 1824 6661
      1825 6663 1816 6665 1815 6667 1813 6668
      1813 6672 1811 6673 1811 6675 1816 6682
      1819 6684 1823 6683 1823 6682 1828 6683

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:30 AM CDT, 9 hours 17 minutes earlier.

Area forecast discussion, Sep 10, 3:30 AM CDT, 9 hours 17 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
430 AM AST Tue Sep 10 2024

.SYNOPSIS...

A wet and unstable weather pattern will persist through the end
of week, maintaining an elevated flood threat across the islands.
However, light to moderate southeasterly winds and high moisture
content will promote hot conditions during the day before the
onset of showers and thunderstorms each day. The National
Hurricane Center currently has two areas of interest in the
Tropical Atlantic that can develop into tropical cyclones during
the long term period. However, latest guidance suggest no tropical
impacts at this moment across the local area.

&&

.SHORT TERM...Today through Thursday...

Shower and thunderstorm activity since midnight stayed mostly over
the waters, with some showers reaching, according to radar estimated
rainfall, eastern Puerto Rico, Vieques and the USVI. Thunderstorm
activity stayed over the Caribbean Waters during the overnight
hours. Lows were in the upper 70s to lower 80s across lower
elevations of the islands, and in the upper 60s across high
elevations of Puerto Rico.

A meandering tropical upper tropospheric trough (TUTT) north of our
area will continue to provide instability, favoring more widespread
thunderstorm development with cooler than normal 500mb temperatures
(around 21°F/-6°C), as supported by the Galvez-Davidson Index (GDI).
This TUTT will begin to move away from the region late Wednesday. An
upper ridge is then forecast to develop on Thursday. Abundant
tropical moisture is present due to, in part, a tropical wave that
passed through this weekend. Abundant tropical moisture will persist
through most of the period, however. Current satellite derived
precipitable water (PWAT) values indicate above normal moisture
across the eastern and southern region with 2.2 to 2.3 inches of
columnar moisture. East-southeast winds and a weak passing trough
will continue to provide tropical moisture. PWAT values above 2.1
inches, above normal values for this time of the year, will continue
to persist through the short term period for a great part of the
region.

Another unstable weather day is forecast today and tomorrow,
especially from late morning and into the afternoon, as sea breeze
convergence and diurnal heating come into play alongside the
aforementioned features. The risk of excessive rainfall and
lightning remain up to elevated as strong thunderstorms can produce
frequent lightning, gusty winds, flooding and mudslides,
particularly across across interior, western, and northern areas and
downwind from El Yunque and the local islands. In Puerto Rico,
already saturated soils could lead to localized flash flooding and
mudslides, particularly in small streams, creeks, and areas of steep
terrain. In the U.S. Virgin Islands, minor flooding may occur on
roads and in poor drainage areas as shower activity increases. At
night, strong showers and/or thunderstorms will primarily impacting
the eastern half of the region. Although the TUTT retreats by
Thursday, abundant moisture will remain, boosting the typical
weather pattern.

Despite the expected rains, with available moisture and light to
moderate east to east- southeast winds, heat indices in coastal,
urban and lower elevation areas can reach above 108 degrees
Fahrenheit, especially before convective showers starts ramping up
during the late morning to early afternoon. A Heat Advisory is in
effect today for most of the lower elevations of Puerto Rico from 10
AM through 2 PM.

.LONG TERM...Friday through Tuesday...

A weak mid-to upper-level ridge should promote more stable
conditions aloft early in the long term period. However, a moist
low-level southeasterly wind flow will prevail across the eastern
Caribbean through Sunday. Shower and thunderstorm activity will
follow a diurnal cycle, with higher chance of thunderstorms
developing during the afternoons over western PR, and isolated to
locally scattered showers streaming over the USVI and eastern
sections of PR during the night/early morning hours. However, on
Sunday, a surface trough is expected to move from the east,
increasing the coverage and intensity of the showers. A drier
weather pattern, compared to this week is anticipated for early
next week as precipitable water content is forecast to range
between 1.50-1.80 inches. Excessive heat conditions are likely
across the lower elevations of the islands each day.

The National Hurricane Center (NHC) continues to monitor two
areas of low pressure over the eastern and central tropical
Atlantic, with a medium to high cyclonic formation chance through
the next seven days. While it is too early to assess any potential
impacts, if any, on our forecast area, please continue to monitor
future forecast updates from the NHC and from WFO San Juan.

&&

.AVIATION...

(06Z TAFS)

After 10/14Z winds will become E to ESE at 10-15 kts with sea breeze
variations and higher gusts, particularly near SHRA/TSRA. SHRA/TSRA
will increase during the late morning to afternoon hours, forming
mainly in western and interior PR, as well as downwind of El Yunque
and the local islands. Most terminals can experience MVFR to brief
IFR conditions due to reduced visibility and BKN-OVC skies below
FL020-030. TJUA/TISX/TIST can be impacted over the next 24 hours,
with TJBQ/TJPS affected between 10/16-22Z.

&&

.MARINE...

A surface high pressure over the far northeastern Atlantic will
promote gentle to moderate easterly winds over the next few days.
An upper-level trough to our north and a weak passing trough is
boosting shower and thunderstorm activity today that will
continue through at least midweek. Thunderstorms will also affect
the coastal waters of western Puerto Rico each afternoon.

&&

.BEACH FORECAST...

A moderate risk of rip currents will continue for the northern beaches
of Puerto Rico through at least Thursday. Isolated thunderstorms
with occasional lightning strikes are expected today and tomorrow
across most coastal areas of the islands.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory from 10 AM this morning to 2 PM AST this afternoon
     for PRZ001-003-005-007-008-010-011.

VI...None.
AM...None.
&&

SHORT TERM...MRR
LONG TERM....DSR
Hazardous weather outlook, Sep 10, 3:39 AM CDT, 9 hours 8 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
429 AM AST martes 10 de septiembre de 2024

AMZ711>745-PRZ001>013-110830-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
429 AM AST martes 10 de septiembre de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas son posibles,
principalmente en la tarde.  Planee detener toda la actividad al
aire libre y  moverse a refugios.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados. Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Este nivel de calor afecta a la mayoría de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratación adecuada. Impactos posibles en
algunos sistemas de salud y en industrias sensibles al calor.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de resaca particularmente a través del norte de
Puerto Rico y Culebra.

.DÍAS DOS A SIETE...miércoles a lunes

El contenido de humedad bien por encima de lo normal y condiciones
inestables apoyarán el desarrollo de tormentas eléctricas en los
próximos días, manteniendo el potencial de riesgos de peligro de
lluvia excesiva y rayos. Mientras tanto, los vientos del sureste y
un ambiente de alta humedad producirán riesgos de peligro de calor
excesivo. Un riesgo de corrientes marinas moderadas persistirá hasta
el jueves y luego regresará (junto con un riesgo alto) el lunes.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-110830-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
429 AM AST martes 10 de septiembre de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas son posibles a
través.  Esté atento a tormentas eléctricas en su área y esté
preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras y
riachuelos pequeños. Las inundaciones repentinas aisladas son
posibles.

.Calor Excesivo...Este nivel de calor afecta principalmente a
aquellos individuos extremadamente sensibles al calor, especialmente
cuando están al aire libre sin enfriamiento efectivo y/o hidratación
adecuada.

.DÍAS DOS A SIETE...miércoles a lunes

El contenido de humedad bien por encima de lo normal y condiciones
inestables apoyarán el desarrollo de tormentas eléctricas en los
próximos días, manteniendo el potencial de riesgos de peligro de
lluvia excesiva y rayos. Mientras tanto, los vientos del sureste y
un ambiente de alta humedad producirán riesgos de peligro de calor
excesivo.  Un riesgo de corrientes marinas moderadas regresa el
jueves para Santa Cruz y luego regresa (junto con un riesgo alto)
para las islas el lunes.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Local storm report, Sep 10, 12:04 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
104 PM AST Tue Sep 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Flood            1 NNE San Juan          18.43N 66.06W
09/10/2024                   San Juan           PR   Broadcast Media

            Broadcast media reported via social media
            partial flooding on PR-1 near Milla de Oro,
            close to MCS, directly in front of Boveda
            Restaurante. Some lanes were impassable, but
            vehicles were still able to pass through the
            available lane, albeit with some difficulty.

&&

CVB
Special weather statement, Sep 10, 12:11 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service San Juan PR
111 PM AST Tue Sep 10 2024

PRZ005-006-009-101830-
North Central PR-Central Interior PR-Western Interior PR-
111 PM AST Tue Sep 10 2024

...A STRONG THUNDERSTORM WILL IMPACT THE MUNICIPALITIES OF THE
INTERIOR, AROUND CIALES, JAYUYA AND UTUADO THROUGH 230 PM AST...

At 109 PM AST, Doppler radar was tracking a strong thunderstorm near
Ciales, moving northwest at 10 mph.

HAZARD...Wind gusts up to 40 mph, torrential rainfall, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1832 6631 1815 6637 1817 6662 1832 6675
      1842 6666
TIME...MOT...LOC 1709Z 151DEG 8KT 1831 6659

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ERG
Special weather statement, Sep 10, 12:18 PM CDT, 29 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
111 PM AST martes 10 de septiembre de 2024

Norte Central PR-Interior Central PR-Oeste Interior PR-
111 PM AST martes 10 de septiembre de 2024

...UNA TORMENTA ELCTRICA FUERTE IMPACTAR LOS MUNICIPIOS DEL
INTERIOR, ALREDEDOR DE CIALES, JAYUYA Y UTUADO HASTA LAS 230 PM
AST...

A las 109 PM AST, el radar Doppler estaba rastreando una tormenta
elctrica fuerte cerca de Ciales, movindose al noroeste a 10 mph.

PELIGRO...Rfagas de viento de hasta 40 mph, lluvia torrencial y
rayos frecuentes.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar ramas de rboles y
mover objetos no asegurados.

MEDIDAS DE PRECAUCIN/PREPARACIN...

La lluvia torrencial tambin est ocurriendo con esta tormenta y
puede conducir a inundaciones localizadas. No conduzca su vehculo a
travs de carreteras inundadas.

Rayos frecuentes de nubes a suelo estn ocurriendo con esta
tormenta. Los rayos pueden golpear a 10 millas de distancia de una
tormenta elctrica. Busque un refugio seguro dentro de un edificio o
vehculo.

&&

TAMAO DE GRANIZO MXIMO...0.00 IN
RFAGA DE VIENTO MXIMO...40 MPH

ERG/MNG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 2:17 AM CDTHeat AdvisoryJSJ10 hr
Sep 10, 11:18 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 10, 11:40 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 10, 12:11 PM CDTSpecial Weather StatementJSJ79 min
Sep 10, 12:18 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 10, 12:20 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 10, 1:05 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 10, 1:17 PM CDTSpecial Weather StatementJSJ58 min
Sep 10, 1:24 PM CDTSpecial Marine WarningJSJ2 hr
Sep 10, 1:36 PM CDTSpecial Weather StatementJSJ84 min
Sep 10, 1:53 PM CDTFlash Flood WarningJSJ99 min
Sep 10, 1:56 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 10, 2:08 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 10, 2:34 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 10, 3:40 PM CDTSpecial Marine WarningJSJ65 min
Sep 10, 4:18 PM CDTAreal Flood AdvisoryJSJ75 min

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.